Minnesota, 2002

Hail in Minnesota, June 12, 2002

June 12, 2002 · NWS MPX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 1:31 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 12, 1:31 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT WED JUN 12 2002

GOOD AGREEMENT BETWEEN THE AVN AND ETA ON MOVING THE VERTICALLY
STACKED LOW JUST NORTH OF ND TO SOUTHERN LMIC BY FRIDAY MORNING.
MAIN DIFFERENCE SEEN IS WITH THE H8 TEMPERATURES ON FRIDAY. THE AVN
IS SEVERAL DEGREES COOLER. USING THE COOLER SOLUTION STILL YIELDS
HIGHS REACHING INTO THE LOWER 70S..WHICH IS WHAT IS OCCURRING THIS
AFTERNOON ON THE BACK SIDE OF THIS LOW IN ALBERTA AND SASKATCHEWAN.
IN THE MEAN TIME..MAIN FRONTAL BOUNDARY IS ACROSS IA..NE AND KS
WHILE A SURFACE TROF OR OCCLUSION EXTENDS SOUTHWARD FROM NEAR KINL.
RUC AND META SHOWING QUITE A BIT OF INSTABILITY REMAINING OVER
EASTERN MN AND WI TONIGHT. Q-VECTOR CONVERGENCE ALSO INDICATING
CONSIDERABLE FORCING. WILL MENTION CHANCE TRW IN THE EAST WITH A
CHANCE OF RW IN WESTERN MN. CONSIDERABLE CLOUDINESS ON TAP FOR
THURSDAY ALONG WITH SCATTERED SHOWERS. BEST Q-VECTOR CONVERGENCE
REMAINS OVER WI DURING THE DAY. META PRECIPITATION FIELD QUITE SMALL
ACROSS MN AND WONDER JUST HOW MUCH SHOWER ACTIVITY WILL REALLY OCCUR
ACROSS THE SOUTHWEST. WILL TRY FOR SCATTERED SHOWERS WITH A CHANCE
OF AN AFTERNOON THUNDERSTORM. WILL DRY THINGS OUT ACROSS MN ON
FRIDAY WITH JUST A SMALL POP IN WI. MENTIONED A CHANCE OF MORNING
SHOWERS ON SATURDAY WITH THE SHORT WAVE DROPPING SOUTH ACROSS THE
AREA. SATURDAY AFTERNOON THROUGH EARLY NEXT WEEK LOOKS DRY WITH
RATHER PLEASANT TEMPERATURES. WILL TRY TO HAVE THE OZFMPX OUT BY
3 PM.

.MSP...NONE.

HILTBRAND

In the hours before

Special weather statement, Jun 12, 9:57 AM CST, 5 hours 17 minutes before
MNZ041>045-048>053-055>070-073>078-082>085-091>093-WIZ014>016-
023>028-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 AM CDT WED JUN 12 2002

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTH CENTRAL
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...THIS AFTERNOON AND
EVENING. SOME LOCATIONS IN THIS RISK AREA INCLUDE THE TWIN
CITIES...ST CLOUD...MANKATO...WILLMAR...ALBERT LEA...MENOMONIE
AND EAU CLAIRE.

THE AIR MASS OVER THE REGION WILL DESTABILIZE THIS AFTERNOON AS THE
UPPER JET STREAM NOSES ACROSS SOUTH DAKOTA INTO CENTRAL MINNESOTA.
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM...APPROACHING FROM NORTH
DAKOTA...WILL ALSO ENHANCE THE CHANCE OF SEVERE THUNDERSTORM
DEVELOPMENT THIS EVENING AS IT MOVES INTO MINNESOTA. THE MAIN THREAT
OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND TONIGHT.

The radar

The Minneapolis radar (KMPX), 72 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waseca

When
June 12, 3:14 PM CST
Where
Waseca County, 8 mi N of Waseca
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.200, -93.500

Hail, Steele

When
June 12, 3:30 PM CST to 3:50 PM CST
Where
Steele County, 8 mi WNW of Owatonna
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.133, -93.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301923, 5301924.